Do food supplements help or hinder cancer treatment?

By Steve Williamson, Consultant Pharmacist in Cancer Servicessteve-williamson2

In March 2013, Professor Watson (one half of the Nobel prize winning team of Watson and Crick who co-discovered of the structure of DNA in 1953) published his new theory regarding the role of antioxidants in resistance of cancers to drug therapy.  His  hypothesis is that antioxidants found in blueberries, supplements and so called ‘superfoods’ taken to prevent cancer may actually be harmful in patients who already have cancer.

Watson’s new finding has big implications for me as a pharmacist, and for cancer patients, and in a wider sense – anyone using medicines.  Many cancer patients (and sufferers of all illnesses) want to feel empowered, be proactive and do positive things to fight their illness.  This means patients often turn to ‘complementary’ and herbal medicines. As a pharmacist I routinely undertake a medicine history review that includes checking if the cancer patient is taking any ‘complementary medicines’.  Many patients will ask if it is okay to take supplements such as beta carotene, Co Enzyme Q-10, high dose green tea etc.  For a number of years I’ve been  counselling patients to not take ‘antioxidants’ whilst having chemotherapy as the antioxidants are claimed to protect cells from damage by ‘free radicals’ when the purpose of chemotherapy is to damage cells –  so the antioxidants will potentially interfere with the chemotherapy.   It seems that the publication of Professor Watson’s theory has reopened the debate on if we should avoid these foods altogether.

These new findings highlighted to me the importance of offering my advice and opinion on complimentary medicines and interactions. The patient-pharmacist relationship is a two-way street, so take the time to talk to your pharmacist about your diet and about any other treatments you are taking. Your pharmacist will know how seemingly ordinary foods and ‘complementary’ treatments might interact with your medicines.